You can overdose Delsym

What You Should Know About Delsym Cough Syrup - Cold Flu - 2021

Delsym is a brand of cough syrup made with a time-release formulation of a medicine called dextromethorphan. Dextromethorphan is found in many brand name medicines for cough, cold, and flu, including Robitussin, Dimetapp, and Theraflu.

Delsym is used for the temporary relief of coughs caused by mild throat and bronchial irritations and inhaled irritants.

Active ingredient

Delsym differs from other formulations based on dextromethorphan in that the active ingredient is surrounded by an edible plastic called Polistirex. When ingested, the plastic molecule is slowly dissolved by stomach acid, releasing the drug in the body over 12 hours. This is the only such over-the-counter cough suppressant.

One teaspoon (5 ml) of Polistirex dextromethorphan is equivalent to 30 ml of dextromethorphan.

Recommended dosage

Delsym can be used in adults and children over four years of age. It should not be used in children under four years of age unless directed by a doctor. The recommended dosage is as follows:

  • Adults and children aged 12 and over: do not exceed two teaspoons (10 ml) every 12 hours, four teaspoons (20 ml) in 24 hours
  • Children from 6 to 12 years: one teaspoon (5 ml) every 12 hours, no more than two teaspoons (10 ml) in 24 hours
  • Children from four to under six years: half a teaspoon (2.5 ml) every 12 hours, no more than one teaspoon (5 ml) in 24 hours

frequent side effects

While Delsym is considered safe when used as directed, in some cases it may experience side effects, most of which are mild and self-limiting.

The most common side effects:

  • sleepiness
  • dizziness
  • Fatigue
  • nausea
  • stomach pain
  • Vomit
  • constipation
  • Jitteriness
  • itching
  • Rash

Contraindications and considerations

Do not take Delsym if you have been taking monoamine oxidase inhibitors (MAOIs) or in the past two weeks. MAOIs are a class of drugs used to treat depression, anxiety, and other mood disorders.

You should stop taking Delsym and call your doctor if your symptoms worsen, persist for more than seven days, or are accompanied by a fever that lasts for more than three days. The same rules apply to children if symptoms persist for more than five days.

Overdose warning

Dextromethorphan is used by some people for recovery purposes and, when given in excess, can induce a dissociative hallucinogenic state similar to the drugs ketamine and PCP. Symptoms include a distorted feeling outside the body, euphoria, excitement, and loss of time.

An overdose of dextromethorphan is easily possible with three times the recommended dose. The effects may vary depending on your height and previous exposure to the drug. If you overdose on dextromethorphan, the side effects can be serious and include:

  • Blurred vision or double vision
  • High blood pressure (hypertension)
  • Low blood pressure (hypotension)
  • sweat
  • Dilated pupils
  • Muscle cramp
  • Urinary discomfort
  • Shallow breathing

In extreme cases, it can lead to temporary loss of vision, a heart rate that is too fast (tachycardia) and failures, the conditions of which require emergency medical attention. Regular recreational use over a longer period of time can lead to sometimes severe withdrawal symptoms.

It is known that death occurs from ingestion of high amounts of an over-the-counter formulation of dextromethorphan.